Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Quad Cities, IA

April 30, 2003Jefferson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 30, 2003, 5:46 PM CDT for Jefferson County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 5:46 PM CDT (22:46 UTC)
Expired
Apr 30, 2003, 6:15 PM CDT
In force
29 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jefferson County, IA

The radar

The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS53 KDVN 302246
SVRDVN
IAC101-302315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST IOWA

* UNTIL 615 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  PERLEE...OR 6 MILES NORTHEAST OF FAIRFIELD...MOVING NORTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   SALINA BY 545 PM CDT.
   EAST PLEASANT PLAIN BY 550 PM CDT.
   GERMANVILLE BY 555 PM CDT.

AT 537 PM CDT A NATIONAL WEATHER SERVICE EMPLOYEE OBSERVED PENNY 
SIZE HAIL IN THE CITY OF FAIRFIELD.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST 
MISSOURI. REMEMBER...SEVERE THUNDERSTORMS CAN AND DO PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. 

LAT...LON 4105 9210 4093 9193 4098 9172 4115 9173
          4115 9164 4115 9186

$$

SHEETS

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 30, 3:00 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE/TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED APR 30 2003

SYNOPTIC PICTURE THIS AFTERNOON SHOWS WARM FRONT EXTENDING FROM AN
EASTERN KANSAS LOW THRU NORTHERN MISSOURI TO BRL TO PRINCETON.  AT
500H BROAD RIDGE EXTENDS ACROSS THE EASTERN TWO-THIRDS OF THE
COUNTRY...WITH A BROAD TROF WEST AND A CLOSED LOW OVER SOUTHERN
IDAHO.  THUNDERSTORMS CONTINUE TO FIRE ALONG THE 850MB FRONT...
WITH A SECOND LINE OF STORMS SOUTH ALONG THE FRONT ITSELF.

THE MODELS INITIALIZED WELL THIS MORNING AT THE SURFACE AND 500MB.
NONE OF THE MODELS HAVE DONE TERRIBLY WELL WITH QPF SINCE 12Z.

THE PRIMARY FORECAST CONCERNS OVER THE NEXT 7 DAYS ARE TWO-FOLD.
FIRST IS THE ONGOING EVENT. ALTHOUGH THE HEAVIEST PRECIP WILL
END AFTER TONIGHT...IT WILL CONTINUE ON AND OFF THROUGH THURSDAY
NIGHT BEFORE KICKING EAST...ESPECIALLY ACROSS SOUTHEAST PORTIONS.
THE SECOND EVENT IS A WARM FRONT AND ASSOCIATED LOW AND COLD FRONT
IN THE SUNDAY AND MONDAY TIME FRAME...POSSIBLY LINGERING INTO
TUESDAY.

THE SHORT-TERM MODELS ARE IN GENERAL AGREEMENT ON THE HANDLING OF
THE WARM FRONT...BRING IT NORTH TO INTERSTATE 80 THIS EVENING IN
ILLINOIS...AND SOUTH OF I-80 IN IOWA...A SOUTHWEST TO NORTHEAST
ORIENTATION. CONVECTION MAY DIMINISH TEMPORARILY LATE THIS AFTERNOON
AND EARLY THIS EVENING...AS THE PRIMARY ACTIVITY MOVES EAST OF THE
AREA.  PRESSURE FALLS IN EAST CENTRAL IOWA WILL BRING THE KANSAS LOW
NORTHEAST INTO THE EVENING...AS THE WARM FRONT BECOMES STATIONARY.
MOISTURE CONVERGENCE IS ALREADY INCREASING ALONG THE FRONT IN
NORTHWEST MISSOURI. CONVECTION WILL INCREASE AGAIN ACROSS THE AREA
WITH THE APPROACH OF THE SURFACE LOW...AIDED BY STRONG VVS THROUGH
AT LEAST 06Z AND MODERATE 300MB DIVERGENCE.  THE FRONT WILL BEGIN TO
HEAD SOUTHEAST BY 09Z...EXITING THE AREA AROUND 15Z.  THE FRONT MAKES
SLOW PROGRESS ON THURSDAY AND THURSDAY NIGHT...WITH THE ASSOCIATED
LOW REACHING THE EVV AREA BY 12Z FRIDAY. A STRONG VORT MAX THURSDAY
NIGHT INTO FRIDAY MORNING WILL BRING A LAST ROUND OF RAINFALL. THE
500MB SHORT WAVE PASSES OVERHEAD FRIDAY...WEAKENING AS IT GOES.

ON SUNDAY ANOTHER LOW MOVES INTO CENTRAL KANSAS...WITH A WARM FRONT
POSSIBLY FORMING ACROSS NORTHERN MISSOURI...SOMEWHAT ANALOGOUS TO
OUR CURRENT SYSTEM.  THE MEDIUM-RANGE MODELS ARE IN FAIR AGREEMENT
ON LIFTING THIS FRONT THROUGH THE FORECAST AREA SUNDAY NIGHT AND
MONDAY...WITH THE TRAILING COLD FRONT MONDAY EVENING...AND A SURFACE
WAVE MOVING FROM SOUTHWEST TO NORTHEAST ALONG THE FRONT BEFORE IT
KICKS EAST ON TUESDAY.

WILL CONTINUE WITH ONGOING FORECAST...WITH ONLY MINOR CHANGES.  MAIN
DIFFERENCE WILL BE TO HANG ONTO PRECIP THROUGH THURSDAY NIGHT...AND
POSSIBLY INTO FRIDAY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA
Hazardous weather outlook, Apr 30, 5:20 AM CDT, 12 hours 26 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG...SPRING LOW PRESSURE SYSTEM LOCATED OVER KANSAS WILL MOVE INTO
MISSOURI TODAY.  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG
AND NORTH OF A STATIONERY FRONT PARKED SOUTH OF I-80 TODAY.  BY LATE
AFTERNOON...STORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE TRAILING COLD
FRONT. FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR LARGE HAIL UP TO THE
SIZE OF QUARTERS ALONG THE STATIONERY FRONT...NEAR AND NORTH OF I-80.
ALONG AND SOUTH OF HIGHWAY 34...STORMS LATER TODAY INTO THIS EVENING MAY
PRODUCE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY DAMAGING WINDS UP TO 60
MPH. ISOLATED TORNADOES MAY ALSO BE POSSIBLE IN THE WARM AIR SOUTH OF
HIGHWAY 34 IF SURFACE TEMPERATURES REACH INTO THE 80S.  IN ADDITION...
THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED FRONTS
WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING
WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH SOME AREAS
RECEIVING UP TO 3 INCHES BY THURSDAY MORNING.  THE HEAVIEST RAIN AMOUNTS
MAY CAUSE SOME MINOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS LATE SUNDAY INTO
MONDAY.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS
SYSTEM PASSES.  SOME OF THESE STORMS MAY REACH SEVERE LEVELS ALONG WITH
MODERATE TO LOCALLY HEAVY RAINFALL AMOUNTS.

EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CONDITIONS LATER TODAY
FOR FURTHER UPDATES ON STORM REDEVELOPMENT THIS AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND EVENING...
ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34.

&&

UPCOMING SPOTTER TRAINING CLASSES:

April 28, 2003:  Training - Keosauqua, IA - 7 pm

Severe weather and tornado spotter training will be conducted in
Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm.
This is a free 2 hour class. For additional information, contact Don
Pool at vbcoeng@netins.net

April 29, 2003:  Training - Keokuk, IA - 630 pm

Severe weather and tornado spotter training will  be conducted in
Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm.  This
will be a free 2 hour class.  For additional information, contact
Steve Cirinna at 319-372-4124.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

NICHOLS

In the hours before

Local storm report, Apr 30, 2:27 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

150 PM    ATKINS                    IA   SMALL STREAM FLOODING
04/30/03   BENTON                         IN RURAL AREAS STANDING
                                          WATER ON  MOST FIELDS.
                                          DITCHES WERE FULL TO
                                          HALF FULL AND SMALL
                                          CREEKS WERE NEAR
                                          BANKFULL.  REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Apr 30, 2:32 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    MAYSVILLE                 IA   .75 INCH HAIL
04/30/03   SCOTT                          REPORTED BY PUBLIC.
                                          EVENT DURATION 5 MINUTES.

1228 PM    BUFFALO                   IA   1 INCH HAIL
04/30/03   SCOTT                          DELAYED REPORT FROM
                                          STORM SPOTTER.
Local storm report, Apr 30, 2:37 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    BELLE PLAINE              IA   .5 INCH HAIL
04/30/03   BENTON                         REPORTED BY MEDIA.
Local storm report, Apr 30, 3:21 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CST WED APR 30 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

147 PM    DAVENPORT                 IA   .25 INCH HAIL
04/30/03   SCOTT                          NUMEROUS REPORTS OF
                                          HAIL ACROSS THE CITY
                                          WITH SIZES RANGING FROM
                                          0.25 TO 0.70 INCHES.
                                          REPORTED BY STORM
                                          SPOTTERS.
Local storm report, Apr 30, 5:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    CRAWFORDSVILLE            IA   .75 INCH HAIL
04/30/03   WASHINGTON                     PEA TO DIME SIZE HAIL
                                          IN CRAWFORDSVILLE.
                                          RELAYED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 5:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    FAIRFIELD                 IA   .75 INCH HAIL
04/30/03   JEFFERSON                      REPORTED BY NWS EMPLOYEE.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:49 AM CDTSevere Thunderstorm WarningDVNLinn26 min
Apr 30, 10:18 AM CDTSevere Thunderstorm WarningDVNJones42 min
Apr 30, 1:09 PM CDTSevere Thunderstorm WarningDVNScott36 min
Apr 30, 1:11 PM CDTSevere Thunderstorm WarningDVNScott34 min
Apr 30, 1:28 PM CDTSevere Thunderstorm WarningDVNLee47 min
Apr 30, 5:02 PM CDTSevere Thunderstorm WarningDVNJefferson43 min
Apr 30, 5:09 PM CDTSevere Thunderstorm WarningDVNLouisa, Washington51 min
Apr 30, 5:27 PM CDTTornado WarningDVNHenry, Louisa33 min
Apr 30, 5:56 PM CDTTornado WarningDVNLouisa64 min
Apr 30, 6:01 PM CDTTornado WarningDVNLouisa29 min
Apr 30, 6:10 PM CDTTornado WarningDVNHenry35 min
Apr 30, 6:19 PM CDTTornado WarningDVNDes Moines56 min
Apr 30, 6:31 PM CDTTornado WarningDVNLouisa44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.